What Happened After I Shared a Video of a Tardive Dyskinesia Episode


Editor’s note: The following is based on an individual’s experience and shouldn’t be taken as medical advice. Please consult your doctor before going on or off medication.

Almost two years ago I was diagnosed with tardive dyskinesia. TD is a rare neurological disorder caused by prolonged use of antipsychotics and certain GI medications. It shows itself by involuntary movements of your face, torso and limbs. In many cases it is permanent and can even get worse. For some, it goes away.

Right before Hurricane Irma ripped through Florida, I ended up having a three-day akathisia episode. It got so bad my husband had me go get checked at the hospital. When we got there, the doctor was running tests and my husband grabbed a 15-second clip of me having my episode. I saw the short clip and decided to keep it private. I didn’t want anyone to see me that way and start judging me. Or at least not any more than they already were.

After a month or two, I decided to share the video. I posted it in the tardive dyskinesia support group. I figured if anyone would understand the episode, it would be these people. They had the same disorder, and they knew this was a possibility. I posted a video with anticipation of negativity and judgment. The same thing I’ve been dealing with since the first twitching…the first tremor. The same thing it seems everyone does when they see me during an episode.

Much to my surprise, I was met with comments such as “I’m glad mine isn’t that bad! I’m scared for that to happen.” And “thank God! I’m glad I’m not the only one.” I was amazed I wasn’t getting the negativity I got door and episodes when I was in public. The usual accusations of drug abuse or faking it.

I’ve been slowly starting to show the video more. There are a lot of people with the misconception that all psychiatric medications are safe. In my opinion, a safe medication would not cause you to end up needing three different types of neurologists, including the movement disorder neurologist. It also wouldn’t cause for someone to need an evaluation for a surgery (deep brain stimulation) to attempt to fix the damage is caused by the medication.

We want to hear your story. Become a Mighty contributor here.


Find this story helpful? Share it with someone you care about.


Related to Tardive Dyskinesia

dark haired woman looking at camera putting medication pill in mouth

With Medication Side Effects, What You Don't Know Just Might Hurt You

Almost all psychiatric drugs have side effects. In the case of the antipsychotic and mood stabilizer I was on after my first manic episode, the side effect was extreme weight gain. The first drug made feel hungry all the time; I never felt full. The second drug caused my metabolism to drop. I ended up [...]
watercolor painting of a woman

How I React to the Judgment of People Who Stare at Me

Most people wouldn’t know this, but I genuinely dislike people staring at me. Even when I was a kid, it would send me into a panic. I also have a condition called Tardive dyskinesia. It involves involuntary movement of your face, limbs and torso. With mine, I am able to keep it fairly well controlled [...]
young woman, blurry image of walking through a room.

What I've Learned From Having a Rare (and 'Annoying') Condition

In Spring 2016, I started “twitching.” After a lot of either “I don’t know” or accusations of abusing drugs and going through detox (all from medical “professionals”), I was diagnosed with tardive dyskinesia (TD). TD is a rare neurological condition. It is irreversible and (in many cases) permanent. It is the result of prolonged use [...]
medication bottles and pills

When the Side Effects of a Psych Med Are More Than Temporary

When I was a senior in high school, I started taking mood stabilizer medicine. As could be expected, I had some side effects. The first medicine made me lethargic to the point where I had a difficult time functioning properly in my classes. I was almost zombie-like. My parents decided to get me off that [...]